Skip nav to main content.
Home Dr. Megan’s Blog Education Prednisone Side Effects Make You Feel Old

Prednisone Side Effects Make You Feel Old

Prednisone Side Effects Make You Feel Old

“Isn’t that like old-people stuff?!”

Yes, prednisone causes all sorts of side effects that make you feel like you’re suddenly old. Some things you shouldn’t have to worry about until you’re in a care center are now possible: osteoporosis, hot flashes, eye problems like glaucoma or cataracts, diabetes, high blood pressure, high cholesterol…the list goes on and on!

Prednisone mimics our body’s natural hormone, cortisol. Cortisol is also known as the “wear and tear” hormone because it leads to body parts and systems wearing out and breaking down.

Bones

Osteoporosis

Prednisone is the #1 drug that causes osteoporosis. To learn more, read this article. Both osteoporosis and osteonecrosis, next, are permanent side effects to prednisone that do not heal or disappear when prednisone is stopped.

Osteonecrosis

Arguably the worst side effect of prednisone, osteonecrosis, is when the joints erode, waste away, and are destroyed. Osteonecrosis is also called avascular necrosis (AVN), and it primarily affects the hip joint requiring a hip replacement surgery. AVN predominantly affects people with a history of prednisone use in their 30’s and 40’s. Talk about feeling old! Needing a hip replacement surgery should be due to old age, not a drug!

Joint replacement from osteonecrosis, or avascular necrosis (AVN) because of taking prednisone.

Menopause?

Hot Flashes

Prednisone changes your temperature regulation through actions on the thyroid and adrenal glands. For some people, this leads to hot flashes, red flushed cheeks and drenching sweat. That sounds like a menopausal woman, doesn’t it?

I asked the typical question, “Is it hot in here?” and found out it was just me! Normally I’m the cold person, asking for the thermostat to be adjusted to make it warmer in the room. But while on prednisone, occasionally I had hot flashes.

My red flushed cheeks!

hot flashes
Check out this pic of me of me with no make up, no filter or editing so that you can see my hot flashes from prednisone!

Mood Disturbances

Many of the ways people describe a menopausal woman relates to prednisone side effects. Emotional, “flying off the handle,” unpredictable, mood swings, rage, depression, and uncontrollable anger, are all terms that can be used to describe a woman going through menopause or a person on prednisone.

Memory

Prednisone causes brain fog, confusion, disorientation, word-finding difficulty, psychosis, dementia and other symptoms that sound a lot like Alzheimer’s disease.

Eyes

Prednisone makes your eyes seem old. Common prednisone side effects on eyes include blurry vision, glaucoma, and cataracts. People on prednisone complain of blurry vision especially upon waking. Blurry vision is temporary and usually goes away within a few hours of waking.

Glaucoma

Glaucoma is when there is too much pressure inside the eye. Prednisone changes blood pressure regulation in the blood vessels and in the eye through actions on the mineralocorticoid receptor. This can lead to higher pressure inside the eye. In extreme cases, glaucoma can lead to blindness by wearing down the fine blood vessels in the eye. Glaucoma is more common in people who use steroid eye drops, like prednisolone, than in people taking prednisone by mouth in a pill.

Will Glaucoma Go Away?

Glaucoma and other blood pressure-related side effects to prednisone usually go away when prednisone is stopped.

Cataracts Don’t Go Away

Most side effects to prednisone will eventually disappear or heal when prednisone is stopped. Cataracts are a permanent side effect of prednisone. The type of cataracts caused by prednisone is different than the type caused by old age. Prednisone causes posterior subcapsular cataracts, and eye doctors can recognize these as caused by prednisone, not old age. In severe cases, cataracts can cause blindness as well. However, cataract surgery can usually restore vision to those affected.

Diabetes

Prednisone notoriously causes high blood sugar. This can lead to weight gain, diabetes, and many other consequences. Prednisone use is associated with a 4 times greater risk of diabetes.

Watch this video to learn more!

Diabetes from high blood sugar is a common side effect of prednisone.

Heart

High Blood Pressure

Prednisone use leads to a 4 times greater risk of blood pressure. How? Prednisone hijacks the HPA axis which leads to changes in how your body reacts to stress. The kidneys hold on to sodium, which leads to extra water. The extra fluid makes it harder for the heart to pump the blood, which leads to high blood pressure. Your doctor may prescribe a blood pressure medicine while you are taking prednisone.

High Cholesterol

Prednisone modifies the normal metabolism. Prednisone looks similar to the molecule of cholesterol, so the body systems surrounding cholesterol change when prednisone is given. High cholesterol is associated with an increased risk of heart attacks and strokes. Some people need a cholesterol medicine like a statin while on prednisone.

Heart Disease

Prednisone use is associated with a 2.56 times greater risk of heart disease like heart attack, stroke, arrhythmias, and sudden cardiac death. If you have high blood pressure and high cholesterol, be sure to take your medicines as they have evidence for saving lives.

What Can I Do?

People taking prednisone should eat as healthfully as possible, focusing on the right nutrients.

  • Calcium is especially important for bone health.
  • Sodium should be avoided for heart health.
  • Refined carbohydrates should be avoided to prevent diabetes.

People on prednisone need exercise and good sleep to combat this premature aging from prednisone.

Nutranize Zone is formulated especially for people on prednisone to give back the nutrients you need. I created it just for you!

Need more help? Get your Prednisone Wellness Checklist by filling out the form below!

Related Posts

You are being taken to my store.

dr_Megan_prednisone_pharmacist_logo nutranize-logo

You are being redirected to our trusted and authorized Nutranize product website. The Nutranize website is designed, constructed and endorsed by Dr. Megan Milne, the Prednisone Pharmacist. Please grant us just a few seconds to get you there.

I’m ready, let’s go!